Ohio, 2018

Hail and Damaging Winds in Ohio, June 17, 2018

June 17, 2018 · NWS RLX · 4 events in 2 counties and zones

In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. A couple of these storms were strong enough to produce hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In an unstable atmosphere, showers and thunderstorms developed during the heat of the afternoon on the 17th. A couple of these storms were strong enough to produce hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 1:23 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 17, 1:23 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
223 PM EDT Sun Jun 17 2018

.SYNOPSIS...
Unsettled weather returns next week as a frontal boundary drops
south into the region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 200 PM Sunday...

Leftover convection has exited eastern WV and has left a fairly
stable atmosphere in its wake, as evidenced by the deadened CU
field across central WV. Noted some isold convection firing over
southwest OH this afternoon.

Broad 5H ridge will remain in place with stagnant flow at the
mid to upper levels. Used blended models for temps and looks
like we are still on track to barely crack criteria for
excessive heat advisories on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Sunday...

Frontal boundary will sag south into the region Tuesday in to
Wednesday, with increased chances for showers and thunderstorms
across the area as it does so. Still looking at the possibility
for a few stronger storms developing across northern zones where
better instability will exist, however, overall threat looks to
be fairly low. Any storms that do develop will produce heavy
downpours. Heat advisory criteria on Tuesday looks to be a
possibility across parts of the lowlands. Chances for showers
and thunderstorms increase on Wednesday as a wave of low
pressure moves through the area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 220 PM Sunday...

Frontal boundary will continue to sag south of the region at the
start of the long term period, with somewhat drier weather
across northern zones. However, boundary will return to the
north by the weekend, as low pressure moves into the Great Lakes
region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Mostly VFR conditions can be expected except for isolated
convection across southeast Ohio into this evening which may
drift into WV. KEKN will see another round of morning fog with
brief IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR is expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/SL
NEAR TERM...KMC
SHORT TERM...SL
LONG TERM...SL
AVIATION...KMC
Hazardous weather outlook, Jun 17, 3:25 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EDT Sun Jun 17 2018

VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715-
Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
180715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The combination of well above normal temperatures and high humidity
Monday and Tuesday afternoon will create heat indices near 100,
especially in urbanized areas. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 2:39 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT SUN JUN 17 2018

OHZ066-067-075-172015-
Athens-Morgan-Perry-
339 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY...
SOUTHWESTERN MORGAN AND NORTHWESTERN ATHENS COUNTIES...

At 338 PM EDT, a strong thunderstorm was located near Glouster,
moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glouster, Chauncey, New Straitsville, Buchtel, Jacksonville, Murray
City, Trimble, Hemlock and Burr Oak State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3946 8196 3938 8216 3947 8219 3947 8217
      3955 8216 3956 8216 3956 8223 3957 8223
      3962 8214
TIME...MOT...LOC 1938Z 326DEG 13KT 3955 8215

KISTNER

The radar

The Charleston,WV radar (KRLX), 129 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Athens

When
June 17, 3:05 PM EST
Where
Athens County, Millfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -82.100

Thunderstorm Wind, Athens

When
June 17, 3:10 PM EST
Where
Athens County, Millfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.430, -82.100

Several trees were blown down in Millfield.

Thunderstorm Wind, Athens

When
June 17, 3:15 PM EST
Where
Athens County, Chauncey
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.400, -82.130

Two trees were blown down in Chauncey, each bringing down electrical wires and blocking roads.

Thunderstorm Wind, Morgan

When
June 17, 3:50 PM EST
Where
Morgan County, Stockport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.550, -81.800

Several trees were downed by thunderstorm winds along Dale Road and County Route 2.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755259, 755255, 755256, 755257.